Why High Blood Pressure Cause Headache?

The reason why high blood pressure may cause headache in hypertensive crisis is the damage occurring to the blood vessels. This symptom should not be taken lightly.
Keywords: blood pressure, high blood pressure, headache, blood pressure symptoms, blood pressure chart

What is blood pressure

Blood pressure is one of the body’s vital signs. It means that the measurement of blood pressure indicates how well a person’s condition is at the moment. Apart from blood pressure, body temperature, pulse rate, and respiratory rate are other vital signs of the body.

Before understanding why high blood pressure cause headache, it would be best to understand first how high blood pressure occurs.

How to measure blood pressure

Blood pressure is measured through the use of an arm cuff, a sphygmomanometer, and a stethoscope. The arm cuff is tightened to obstruct the flow of blood in the arm and then released slowly.

With the sphygmomanometer and stethoscope, it will be measured how fast the blood flow will return after release of the arm cuff (systolic pressure) and how fast it will turn from intermittent to normal flow (diastolic pressure). Read more on how to measure blood pressure.

Once you have your results, assess your score using blood pressure chart.

What is considered high blood pressure

A systolic of 140 mmHg or higher and a diastolic of 90 mmHg or higher are considered to be high blood pressure. A normal value of blood pressure would be anything below 130/85 mmHg, ideally equal or lower than 120/80 mmHg.

High blood pressure symptoms

When a person has a high blood pressure, it means there is increased force in the flow of the blood in his or her veins or arteries. This might be due to stress, a painful sensation, or a problem in the arteries or veins, such as in atherosclerosis where there’s a build-up of fat plaques in the arteries. Read more about high blood pressure symptoms and low blood pressure symptoms.

High blood pressure does not normally cause symptoms, except during severe cases. As to the question why high blood pressure cause headache, it may be due to a condition called hypertensive crisis, where the blood pressure goes up to a very high level (180 mmHg systolic). Hypertensive crisis usually occurs to patients who are suffering from high blood pressure chronically.

Why the headache

The reason why high blood pressure cause headache in hypertensive crisis is the damage occurring to the blood vessels. The increase in the blood pressure may accelerate more as the condition progresses. This is a life threatening condition requiring immediate treatment and the patient should be sent to the doctor as soon as possible. Please note that headache was never scientifically linked to high blood pressure.

If you have very high blood pressure levels you may experience the following symptoms:

  • headache,
  • dizziness,
  • visual disturbances,
  • bleeding from the nose.
  • If you have any of these symptoms along with increased blood pressure levels you should visit your personal doctor as soon as possible.

    End of the article.



    About author:
    Matej Gololicic >> @Healthiack >> Facebook page
    I am trying to provide useful information on several topics regarding health, food, diet, weight loss and sport!
    If you like my articles, please do subscribe and share the content! Check out my other posts too!

    4 Comments on this article. Feel free to join this conversation.

    1. SEKHAR BABU November 7, 2016 at 12:44 pm - Reply

      My age 37 my bp 170/110 i geting headache.this is first time.i am using TELVAS AM.how many days will take to normal position.

    2. sandeep wadekar April 23, 2016 at 4:38 pm - Reply

      High blood pressure 150/100.tablet 1 and half year continue amotap at plz sugest and advice aayurvedic medicine And as per you advice

    3. mohammed imamuddin August 31, 2014 at 7:59 pm - Reply

      i am 71 years. My hbp was 160/110 doctor gave amlodepine 5 mg plus atinolol 50 mg od. With these tab. my bp is 134/87. The medication should continue for life.

    4. Cheryl March 17, 2014 at 3:59 am - Reply

      my student–male, 22 year old. has high blood pressure. 150/100 to 170/110. He is on Losartan 100 mg q am and Amlodipine q pm. after two weeks of this he still has 150/100 today severe dizziness and nausea. Why isn’t the bp coming down with these medications? and the dizziness persists day after day.

    Leave A Response